Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Gaylord, MI

September 3, 2019Antrim County, Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 3, 2019, 5:25 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2019, 5:25 PM EDT (21:25 UTC)
Expired
Sep 3, 2019, 6:08 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Antrim County, MI, Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 443 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS53 KAPX 032125
SVRAPX
MIC009-029-032230-
/O.NEW.KAPX.SV.W.0022.190903T2125Z-190903T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
525 PM EDT Tue Sep 3 2019

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Antrim County in northern Michigan...
  Southeastern Charlevoix County in northern Michigan...

* Until 630 PM EDT.

* At 524 PM EDT, a severe thunderstorm was located over Torch Lake,
  or 7 miles northwest of Bellaire, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  East Jordan, Mancelona, Bellaire, Torch Lake, Central Lake, Boyne
  Falls, Clam River, Kewadin, Alba, Jordan Township, Warner Township
  and Lake Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4501 8544 4502 8542 4512 8542 4522 8486
      4486 8485 4493 8544
TIME...MOT...LOC 2124Z 266DEG 46KT 4503 8534 

HAIL...<.75IN
WIND...60MPH
 
$$

JSL
3 follow-up statements
715 
WWUS53 KAPX 032138
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
538 PM EDT Tue Sep 3 2019

MIC009-029-032230-
/O.CON.KAPX.SV.W.0022.000000T0000Z-190903T2230Z/
Antrim MI-Charlevoix MI-
538 PM EDT Tue Sep 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR ANTRIM AND SOUTHEASTERN CHARLEVOIX COUNTIES...

At 537 PM EDT, a severe thunderstorm was located near Jordan
Township, or 7 miles northeast of Bellaire, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
East Jordan, Mancelona, Bellaire, Torch Lake, Central Lake, Boyne
Falls, Clam River, Kewadin, Alba, Jordan Township, Warner Township
and Lake Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4501 8544 4502 8542 4512 8542 4522 8486
      4486 8485 4493 8544
TIME...MOT...LOC 2137Z 266DEG 46KT 4504 8509 

HAIL...<.75IN
WIND...60MPH
 
$$

JSL
882 
WWUS53 KAPX 032152
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
552 PM EDT Tue Sep 3 2019

MIC009-029-032230-
/O.CON.KAPX.SV.W.0022.000000T0000Z-190903T2230Z/
Antrim MI-Charlevoix MI-
552 PM EDT Tue Sep 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EASTERN ANTRIM AND SOUTHERN CHARLEVOIX COUNTIES...

At 552 PM EDT, a severe thunderstorm was located over Elmira, or 7
miles west of Gaylord, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Boyne Falls, Jordan Township, Warner Township and Alba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4513 8507 4518 8486 4486 8485 4492 8508
TIME...MOT...LOC 2152Z 266DEG 46KT 4505 8483 

HAIL...<.75IN
WIND...60MPH
 
$$

JSL
111 
WWUS53 KAPX 032208
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
608 PM EDT Tue Sep 3 2019

MIC009-029-032218-
/O.CAN.KAPX.SV.W.0022.000000T0000Z-190903T2230Z/
Antrim MI-Charlevoix MI-
608 PM EDT Tue Sep 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANTRIM AND SOUTHERN
CHARLEVOIX COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4513 8507 4518 8486 4486 8485 4492 8508
TIME...MOT...LOC 2205Z 266DEG 46KT 4506 8454 

$$

JSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:58 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 3, 3:58 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
358 PM EDT Tue Sep 3 2019

.NEAR TERM...(Through Tonight)
Issued at 311 PM EDT Tue Sep 3 2019

...Breezy Evening Diminishing Overnight...

High Impact Weather Potential...Thunderstorms sure, but severe
weather, well there's a chance.

Pattern Synopsis/Forecast...Sfc low over W Upper This afternoon,
with a warm front over N lower and a cold front along the Lake
Michigan shoreline of Wisconsin. The last of the warm front
thunderstorms is making its way out of E Upper near ANJ, at the
moment with showers trailing across the warm sector. Thunderstorms
are beginning to break out along the cold front along the
Wisconsin shoreline. These showers and thunderstorms will move
across Lake Michigan and into portions of NW Lower and cross the
forecast area, between 00z and 03z/Wed. Winds will remain gusty
this afternoon, and then veer NW and remain gusty until about
06z/Wed, when the winds will diminish overnight.

850 mb temperatures will cool overnight to around +5C with 850 mb
moisture, will expect another round of rain showers, as the LE
rain machine gets going for a short period of time.

Primary Forecast Concerns...Severe potential for the rest of the
afternoon and early evening. 18z/Tue upper air release (in support
of Dorian) showing sfc based CAPE around 750J/kg, while the KGRB
is around 2500 J/kg. The main difference is the cloud cover is
still sticking into most of NW/NC lower attm. Latest satellite
images showing clearing line begin to move in from Lake Michigan.
Looking at the more conservative MLCAPE here it is 76J/kg, while
while GRB is 1000J/KG. So the main issue will be if the clouds
continue to move east, while the sunshine destabilize the boundary
layer enough to get anything going. HRRR (18z) is showing that by
21z showers and thunderstorms should make it across the region,
from Wisconsin, and with the LFQ of the500 mb Jet over us, will
have to watch. but thinking that most of the region will have
general thunder as the cloud cover continues to keep the boundary
from destabilizing to its potential.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 311 PM EDT Tue Sep 3 2019

...Cooler Wednesday; chances for showers Friday...

High Impact Weather...None is expected.

Primary Forecast Concerns...Pops early Wed and Thu night/Fri.

Much cooler and drier air continues to advect in Wednesday. Over
lake instability (the difference between 850 mb and lake
temperatures is in the mid teens) would normally be sufficient for
lake effect but this will be offset by the drier air (850-700 mb
relative humidity falling from about 50 percent at 12z to 25 percent
at 15z). The drier air should win out here squelching any lake
effect rain bands in the morning (slight chance pops through 15z).
High pressure then builds in Wednesday afternoon and holds through
the day Thursday yielding rain free conditions. An upper level
trough and associated surface cold front will then bring chances for
showers Thursday night into Friday.

Temperatures will be several degrees below normal Wednesday before
rebounding to close to normal Thursday and Friday.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM EDT Tue Sep 3 2019

...Cool over the weekend then moderating temperatures...

High Impact Weather...None is expected.

West northwest flow aloft is expected to lead to cool but
precipitation free conditions this weekend. Increasing warm air
advection should then lead to moderating temperatures and chances
for showers early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 148 PM EDT Tue Sep 3 2019

Morning convection is leaving the area, with clouds thinning out
over most of the forecast area, for a time this afternoon.
However, MVFR CIGs are on the return as a cold front, currently in
Wisconsin, will push into lower Michigan this evening. This front
is expected to produce more showers and thunderstorms into the
evening. Any rain is expected to have VFR to MVFR VSBYs until the
rain ends later tonight.

High pressure will then begin to build into the region, and dry
out the region a bit. However, as the cold air moves in by
Wednesday morning, there is chance for lake effect rain. The rain
would mainly affect MBL/TVC/PLN as the winds turn NW. However, by
Wednesday late morning, the Lake effect may be down the high moves
into Michigan and dries things out.

&&

.MARINE...
Issued at 311 PM EDT Tue Sep 3 2019

tonight through Thursday...Wind will continue to be at gale
force into the evening, as the cold front in Wisconsin crosses
Lake Michigan, and Whitefish Bay. Winds will diminish to 10-15
knots after 06z/Wed. Lake Huron may take a little longer. High
pressure then builds into the region and wind continue to be
variable at less than 10 knots over most of the region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
     020-021-025-031-088-095-096-099.
     LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for MIZ016-
     020-021-025-031-088-095-096-099.
LH...GALE WARNING until 8 PM EDT this evening for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
     LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for LMZ346.
     GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
     344>346.
LS...GALE WARNING until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...JL
SHORT TERM...AS
LONG TERM...AS
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Sep 3, 4:14 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
414 PM EDT Tue Sep 3 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-041000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
414 PM EDT Tue Sep 3 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Severe storms are possible, early this evening across northern Lower
Michigan. Large hail and damaging winds are the primary threats.
However, an isolated tornado is also possible.

Gale force wind gusts are expected on the Great Lakes. Please see
the latest nearshore forecast for details.

Lakeshore flooding and hazardous beach conditions are also
expected today, especially along the Lake Michigan shoreline of
Mackinac County west of the Mackinac Bridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Sep 3, 1:03 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
103 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       BOYNE CITY              45.18N 84.96W
09/03/2019  M1.24 INCH       CHARLEVOIX         MI   SPOTTER

            6 HOUR TOTAL.

&&

ASULLIVA
Local storm report, Sep 3, 1:13 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
113 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HEAVY RAIN       1 E CLEAR LAKE STATE PA 45.15N 84.19W
09/03/2019  M1.19 INCH       MONTMORENCY        MI   MESONET

            MESONET STATION ATAM4 ATLANTA.

1154 AM     HEAVY RAIN       6 S CATHRO              45.07N 83.57W
09/03/2019  M1.09 INCH       ALPENA             MI   ASOS

            ASOS STATION KAPN ALPENA - PHELPS COLLINS
            FIELD.

1218 PM     HEAVY RAIN       2 SSW GRAWN             44.64N 85.69W
09/03/2019  M1.03 INCH       GRAND TRAVERSE     MI   MESONET

            MESONET STATION AV223 GRAWN.

1045 AM     HEAVY RAIN       1 N CLARION             45.30N 84.90W
09/03/2019  M1.02 INCH       EMMET              MI   MESONET

            MESONET STATION EW3521 HARBOR SPRINGS.

&&
Local storm report, Sep 3, 2:56 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
256 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       2.5 S ATLANTA           44.96N 84.15W
09/03/2019  M2.25 INCH       MONTMORENCY        MI   TRAINED SPOTTER

            TOTAL ACCUMULATION SINCE LAST NIGHT.

&&

FEF
Local storm report, Sep 3, 4:02 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
09/03/2019  M48 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL LELAND HARBOR.

0149 PM     NON-TSTM WND GST 1 SW FRANKFORT          44.63N 86.25W
09/03/2019  M46 MPH          LMZ346             MI   MESONET

            MESONET STATION XFLT FRANKFORT LIGHT.

0221 PM     NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY  44.35N 84.67W
09/03/2019  M45 MPH          ROSCOMMON          MI   ASOS

            ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
            COUNTY AIRPORT.

0315 PM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
09/03/2019  M40 MPH          LMZ344             MI   MESONET

            MESONET STATION GTLM4 6 NE NORTHPORT.

&&
Local storm report, Sep 3, 4:46 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       5 ENE ELMIRA            45.10N 84.76W
09/03/2019  E1.40 INCH       OTSEGO             MI   PUBLIC

&&

JSL
Local storm report, Sep 3, 5:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
512 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     LELAND                  45.02N 85.77W
09/03/2019                   LEELANAU           MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR LELAND.

&&

GILLEN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:32 AM EDTSpecial Weather StatementAPXBenzie, Grand Traverse, Manistee, Wexford43 min
Sep 3, 4:49 PM EDTSevere Thunderstorm WarningAPXLeelanau26 min
Sep 3, 5:04 PM EDTSpecial Marine WarningAPX41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.